Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2012, 6:16 PM CDT for Graham County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2012, 6:16 PM CDT (23:16 UTC)
- Expired
- Jul 25, 2012, 6:47 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 6:20 PM CDT | TSTM WND DMG | 2 S Hill City, KS | LAW ENFORCEMENT REPORTS IRRIGATION PIVOT FLIPPED OVER BY THUNDERSTORM WIND GUSTS |
| Jul 25, 6:20 PM CDT | HAIL 1 | W Bogue, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS53 KGLD 252316 SVRGLD KSC065-260015- /O.NEW.KGLD.SV.W.0128.120725T2316Z-120726T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 616 PM CDT WED JUL 25 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRAHAM COUNTY IN NORTHWEST KANSAS... * UNTIL 715 PM CDT * AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOGUE...AND WAS MOVING NORTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... HILL CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962 TIME...MOT...LOC 2316Z 150DEG 4KT 3940 9973 WIND...HAIL 60MPH 1.25IN $$ THEDE
2 follow-up statements
745 WWUS53 KGLD 252327 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 527 PM MDT WED JUL 25 2012 KSC065-260015- /O.CON.KGLD.SV.W.0128.000000T0000Z-120726T0015Z/ GRAHAM KS- 627 PM CDT WED JUL 25 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRAHAM COUNTY UNTIL 715 PM CDT... AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HILL CITY...AND WAS MOVING SOUTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... HILL CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962 TIME...MOT...LOC 2328Z 065DEG 6KT 3935 9978 WIND...HAIL 60MPH 1.00IN $$ THEDE
569 WWUS53 KGLD 252347 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT WED JUL 25 2012 KSC065-252357- /O.CAN.KGLD.SV.W.0128.000000T0000Z-120726T0015Z/ GRAHAM KS- 647 PM CDT WED JUL 25 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAHAM COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. LAT...LON 3929 9960 3929 9987 3956 10004 3957 9962 TIME...MOT...LOC 2347Z 065DEG 6KT 3934 9982 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:08 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 25, 6:08 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 508 PM MDT WED JUL 25 2012 .SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT) ISSUED AT 1241 PM MDT WED JUL 25 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOW SHORTWAVE TROUGH AXIS CURRENTLY EXTENDING ACROSS NEBRASKA PANHANDLE SOUTH ALONG KS/CO STATE LINE...AND THEN ACROSS OK/TX PANHANDLE. WV IMAGERY SHOWS PLUME OF MID LEVEL MOISTURE EXTENDING NORTH ON LEE SIDE OF ROCKIES ALONG WESTERN EDGE OF TROUGH AXIS. ANOTHER SHORTWAVE TROUGH IS CURRENTLY OVER CENTRAL WY AND SHOULD MOVE EAST INTO NEBRASKA BY THIS EVENING. AT THE SURFACE THE COLD FRONT HAS STALLED JUST SOUTHEAST OF OUR CWA. CLOUD COVER AND CONVECTION HAVE BEEN SLOW TO DEVELOP MUCH FURTHER SOUTH THAN THE EXTREME NW PART OF CWA. AS THE SHORTWAVE OVER CENTRAL WY MOVES EAST GUIDANCE CONTINUES TO SHOW LARGE SCALE ASCENT INCREASING ACROSS THE EASTERN HALF OF THE CWA IN PROXIMITY OF FRONT. AT THIS TIME LATEST HRRR AND RUC WOULD SUPPORT SCATTERED THUNDERSTORMS FORMING GENERALLY EAST OF GOODLAND AND THEN INCREASING IN COVERAGE THROUGH 00Z AS THEY MOVE EASTWARD...QUICKLY ENDING OVER OUR CWA THIS EVENING. NAM CONTINUES TO SHOW ISOLATED ACTIVITY FURTHER WEST ASSOCIATED WITH ELEVATED CAPE AND H7 FRONTOGENESIS THROUGH THE OVERNIGHT PERIOD. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANY THUNDERSTORMS BEYOND THIS EVENING WITH LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE QUICKLY BUILDING OVER THE CWA. I LEFT PATCHY FOG MENTION IN FORECAST OVER EASTERN LOCATIONS...WITH CLAM WINDS AND STABLE AIR MASS SUPPORTING RADIATIVE FOG DEVELOPMENT. GUIDANCE REALLY HAS NOT PICKED UP ON THIS YET...SO I HAVE LEFT FOG COVERAGE LIMITED TO PATCHY. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 246 PM MDT WED JUL 25 2012 HIGH PRESSURE MOVES INTO THE PLAINS STATES AT THE SURFACE THURSDAY AND FRIDAY AS THE UPPER RIDGE AMPLIFIES OVER THE INTERMOUNTAIN WEST AND MOVES EAST OVER THE ROCKIES. PRECIPITATION CHANCES ARE MINIMAL ON THURSDAY AND THURSDAY NIGHT AS A RESULT. BY FRIDAY EVENING THE SURFACE HIGH MOVES FAR ENOUGH TO THE EAST WITH A LEE TROUGH DEEPENING IN THE VICINITY OF THE FAR EASTERN COLORADO BORDER TO FORM A CONVERGENCE AREA OVER THE WESTERN PORTION OF THE FORECAST AREA AS A SHORT WAVE TROUGH IN THE UPPER LEVEL FLOW MOVES OVER THROUGH THE TOP OF THE RIDGE AND CLIPS THE NORTHERN SECTIONS OF THE FORECAST AREA FRIDAY NIGHT. THIS SETUP WILL BRING A BETTER CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. SEVERAL ADDITIONAL SHORT WAVE TROUGHS MAKE THEIR WAY AROUND THE UPPER RIDGE AND CLIP THE FORECAST AREA FROM SATURDAY THROUGH TUESDAY. WITH A SURFACE TROUGH ALSO REMAINING OVER MAINLY THE WESTERN PORTION OF THE FORECAST AREA DURING THIS TIME...THEREFORE EXPECT TEMPERATURES TO REMAIN VERY WARM WITH ADDITIONAL DIURNALLY DRIVEN ISOLATED TO SCATTERED THUNDERSTORMS MAINLY OVER THE WESTERN PORTIONS OF THE FORECAST AREA. BY THE MIDDLE OF NEXT WEEK...CURRENT INDICATIONS ARE THAT THE UPPER RIDGE WILL AMPLIFY FURTHER AND MOVE MORE OVER THE PLAINS STATES...SENDING THE SHORT WAVE IMPULSES FURTHER NORTH THROUGH THE NORTHERN PLAINS AND POSSIBLY DECREASING THE POSSIBILITY OF PRECIPITATION ACROSS THE CENTRAL HIGH PLAINS REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 508 PM MDT WED JUL 25 2012 VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. COLD FRONT CURRENTLY RUNNING FROM JUST WEST OF NORTON SOUTHWEST TO NEAR RUSSELL SPRINGS WILL DRIFT EAST QUITE SLOWLY FOR THE NEXT COUPLE OF HOURS. MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH CURRENTLY SPARKING SCATTERED STORMS OVER EASTERN COLORADO WILL MOVE THROUGH THE TRI- STATE AREA OVER THE NEXT COUPLE OF HOURS...POSSIBLY BRINGING SOME ISOLATED TO SCATTERED STORMS WITH IT. WILL LEAVE A VCTS MENTION IN THE TAFS BUT WILL NOT INCLUDE A TEMPO GROUP AS AM NOT CONFIDENT ENOUGH THAT STORMS WILL MOVE OVER ANY OF THE TAF SITES. THE UPPER LEVEL TROUGH WILL MOVE OUT OF THE AREA DURING THE MID TO LATE EVENING BRINGING PRECIP. CHANCES TO AN END. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...LOCKHART AVIATION...JTL
Hazardous weather outlook, Jul 25, 11:19 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1019 AM MDT WED JUL 25 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1019 AM MDT WED JUL 25 2012 /1119 AM CDT WED JUL 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND THIS EVENING...WITH THE BEST CHANCE FOR STORMS THIS AFTERNOON. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 25, 4:46 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 346 PM MDT WED JUL 25 2012 KSZ003-252215- DECATUR- 446 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KANONA...MOVING SOUTHWEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3960 10043 3978 10061 3993 10033 3979 10018 TIME...MOT...LOC 2147Z 051DEG 7KT 3980 10035 THEDE
Special weather statement, Jul 25, 5:15 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED JUL 25 2012
KSZ004-252245-
NORTON-
515 PM CDT WED JUL 25 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF REAGER...MOVING SOUTH AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
PEOPLE IN NORTHWESTERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3971 9997 3972 10018 4000 10018 4001 10017
4000 10001
TIME...MOT...LOC 2215Z 358DEG 12KT 3992 10012
THEDESpecial weather statement, Jul 25, 5:49 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 449 PM MDT WED JUL 25 2012 KSZ003-004-252315- DECATUR-NORTON- 549 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORCATUR...MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3996 9981 3969 9980 3972 10030 3990 10031 TIME...MOT...LOC 2249Z 268DEG 10KT 3981 10019 THEDE
Special weather statement, Jul 25, 5:55 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MDT WED JUL 25 2012 KSZ016-252330- GRAHAM- 555 PM CDT WED JUL 25 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOGUE...MOVING NORTHWEST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3934 9960 3925 9975 3938 9986 3946 9969 TIME...MOT...LOC 2256Z 150DEG 4KT 3938 9971 THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 4:46 PM CDT | Special Weather Statement | GLD | Decatur | 29 min |
| Jul 25, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 54 min |
| Jul 25, 5:15 PM CDT | Special Weather Statement | GLD | Norton | 30 min |
| Jul 25, 5:38 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 2 hr |
| Jul 25, 5:49 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jul 25, 5:55 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
| Jul 25, 6:43 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.